Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 54, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2011, 3:34 PM MST for Cochise County, Arizona. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 3:34 PM MST (22:34 UTC)
- Expired
- Aug 23, 2011, 5:00 PM MST
- In force
- 86 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
584 WGUS55 KTWC 232234 FFWTWC AZC003-240000- /O.NEW.KTWC.FF.W.0054.110823T2234Z-110824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 334 PM MST TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 500 PM MST * AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG THUNDERSTORM OVER THE HUACHUCA MOUNTAINS PRODUCING VERY HEAVY RAINFALL. THIS HEAVY RAINFALL WILL IMPACT THE MONUMENT BURN SCAR AREA. THE THUNDERSTORM WAS MOVING WEST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKER CANYON LAKE AND RAMSEY CANYON PRESERVE PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3136 11046 3155 11046 3153 11032 3136 11027 $$ ZELL
2 follow-up statements
245 WGUS75 KTWC 232255 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 355 PM MST TUE AUG 23 2011 AZC003-240000- /O.CON.KTWC.FF.W.0054.000000T0000Z-110824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 355 PM MST TUE AUG 23 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER THE HUACHUCA MOUNTAINS. THE HEAVY RAINFALL WILL IMPACT THE MONUMENT BURN SCAR AREA. RADAR RAINFALL ESTIMATES THAT UP TO ONE INCH OF RAINFALL HAS FALLEN OVER PORTIONS OF THE HUACHUCA MOUNTAINS AND THE BURN AREA. THIS RAINFALL AND SUBSEQUENT RUNOFF WILL IMPACT CARR CANYON...ASH CANYON AND MILLER CANYON...WITH THE RUNOFF DRAINING TOWARDS STATE HIGHWAY 92. THE THUNDERSTORM CONTINUES TO MOVE WEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3136 11046 3155 11046 3153 11032 3136 11027 $$ ZELL
538 WGUS75 KTWC 232357 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 457 PM MST TUE AUG 23 2011 AZC003-240006- /O.EXP.KTWC.FF.W.0054.000000T0000Z-110824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 457 PM MST TUE AUG 23 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 455 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE PRECIPITATION HAD ENDED IN THE WARNING AREA IN SOUTHWESTERN COCHISE COUNTY. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3136 11046 3155 11046 3153 11032 3136 11027 $$ ZELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:23 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 23, 2:23 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE AUG 23 2011
.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS WEEK ALONG WITH HOTTER DAYTIME TEMPERATURES. SOME LOCATIONS MAY
APPROACH RECORD HIGHS AGAIN ON WEDNESDAY.
&&
.DISCUSSION...THIS MORNINGS KTWC UNMODIFIED SOUNDING SHOWED A PWAT
OF 1.38 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3000
J/KG. MODIFYING THE SOUNDING USING T=105;TD=51 YIELDS A LIFTED INDEX
OF MINUS 4 AND A CAPE OF AROUND 940 J/KG IF LIFTING THE PARCEL FROM
THE SURFACE AND A MINUS 3 LIFTED INDEX AND A CAPE OF AROUND 640 IF
LIFTING THE PARCEL USING THE MEAN TEMP METHOD. WITH THAT SAID...THE
INHERITED POP FORECAST OF ISOLATED ACTIVITY FOR THE CENTRAL AND
EASTERN DESERTS/VALLEYS AND LOW END SCATTERED ACTIVITY FOR THE
MOUNTAIN TOPS LOOKS GOOD.
WATER VAPOR IMAGERY SHOWS HIGH PRESSURE CENTERED OVER NEW MEXICO
WITH A WEAK DISTURBANCE MOVING NORTHWEST ACROSS BAJA AND THE GULF OF
CALIFORNIA WITH IR SATELLITE IMAGERY AND RADAR MOSAIC SHOWING
CONVECTION OCCURRING OVER NORTHWEST SONORA MEXICO THAT IS ASSOCIATED
WITH THE REMNANTS OF AN MCV THAT IS CURRENTLY MOVING ACROSS THE
NORTHERN GULF OF CALIFORNIA. IN ADDITION...CONVECTION HAS ALSO
FORMED OVER THE WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND NEAR THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY WITH THE
ACTIVITY DRIFTING TO THE WEST OR WEST NORTHWEST.
THE MODELS KEEP THE HIGH IN THE GENERAL VICINITY OF THE ARIZONA/NEW
MEXICO BORDER THROUGH AT LEAST WEDNESDAY BEFORE IT SHIFTS SLIGHTLY
NORTH AND EAST AND ITS ORIENTATION IS MORE WEST TO EAST FROM THE
FOUR CORNERS TO NEAR THE TEXAS PANHANDLE. THIS WILL ALLOW MORE OF AN
EAST TO SOUTHEAST COMPONENT TO DEVELOP THAT WILL USHER IN HIGHER
MOISTURE ALONG WITH WEAK DISTURBANCES THAT WILL ROTATE AROUND THE
SOUTHERN PERIPHERY OF THE HIGH POSSIBLY ENHANCING ACTIVITY IN THE
PROCESS.
BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK THE HIGH GETS SHUNTED
TO THE SOUTH OVER PORTIONS OF THE DESERT SOUTHWEST IN RESPONSE TO A
FRONT MOVING THROUGH THE CENTER OF THE NATION. MOISTURE WILL REMAIN
IN PLACE ACROSS THE REGION TO JUSTIFY ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK.
HIGHS WILL GENERALLY BE 8 TO 10 DEGREES ABOVE NORMAL WEDNESDAY AND
THURSDAY AND 5 TO 7 DEGS ABOVE NORMAL FOR FRIDAY. THEREAFTER...HIGHS
WILL BE AROUND 3 TO 5 DEGS ABOVE NORMAL. LOWS WILL BE AROUND 6 TO 8
DEGS ABOVE NORMAL WEDNESDAY THROUGH FRIDAY...THEN 4 TO 6 DEGS ABOVE
NORMAL THEREAFTER.
&&
.AVIATION...SCT CLD BASES 12-15KFT AGL WITH SCT CIRRUS ABOVE. ISOLD
SHRA/TSRA MAINLY IN THE MTNS THROUGH AROUND 04Z WITH LOWER CEILINGS
NEAR TSRA. SFC WND MAINLY LESS THAN 10 KTS EXCEPT PK WND NEAR 45KTS
WITH A FEW TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS TO CONTINUE WITH
HOTTER TEMPERATURES THIS WEEK. NORMAL DIURNAL WIND TRENDS WILL
OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.
&&
.CLIMATE...VERY HOT TEMPERATURES FOR LATE AUGUST ARE EXPECTED THIS
WEEK AS HIGH PRESSURE ALOFT STRENGTHENS OVER THE AREA. THE TABLE
BELOW LISTS DAILY RECORD HIGH/YEAR FOR SELECTED SITES ACROSS SE AZ.
WEDNESDAY THURSDAY
8/24 RCRD 8/25 RCRD
HIGH/YEAR HIGH/YEAR
AJO 111/1985 109/2010
ORGAN PIPE 114/1985 111/1985
PICACHO PEAK 109/2010 111/2001
TUCSON 108/1985 106/2002
SAFFORD 104/1985 105/1953
WILLCOX 101/2010 101/2002
SIERRA VISTA 99/1985 97/2002
DOUGLAS 100/1994 100/2002
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM MST TODAY FOR AZZ501-502-505.
HEAT ADVISORY FROM 1 PM TO 7 PM MST WED FOR AZZ501-502-505.
WEATHER.GOV/TUCSONHazardous weather outlook, Aug 23, 11:58 AM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1158 AM MST TUE AUG 23 2011 AZZ510>515-241900- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THIS EVENING BEFORE DISSIPATING AFTER SUNDOWN. MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED WIND GUSTS OF 40 TO 50 MPH ACCOMPANYING THE STRONGEST STORMS. KEEP IN MIND THAT EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503-504-506>509-241900- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS BEFORE DISSIPATING AFTER SUNDOWN. THE STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAINFALL AND WIND GUSTS RANGING 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-241900- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM TODAY... ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM WEDNESDAY... .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST TODAY. TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST WEDNESDAY. TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY LOCATIONS. TEMPERATURES SHOULD LOWER A FEW DEGREES THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:06 PM MST | Special Weather Statement | TWC | Graham | 24 min |
| Aug 22, 6:18 PM MST | Flash Flood Warning | TWC | Cochise | 110 min |
| Aug 23, 2:44 AM MST | Heat Advisory | TWC | Pima, Pinal | 40 hr |
| Aug 23, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Aug 23, 4:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 26 min |
| Aug 23, 4:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.